question-icon

What causes swollen face after having Minocycline?

default
Posted on Mon, 1 Jun 2015
Question: yes my name is XXX XXXXXXX 67 year old male I been taking minocycline 100 mg twice a day for 12 days and I notice in the last couple days some swelling in my face but tonight the swelling around my cheeks is worse.should I have any concerns.
doctor
Answered by Dr. Pradeep Vitta (1 hour later)
Brief Answer:
It is most probably an allergic reaction. My advise is stop it and switch.

Detailed Answer:
Hi,

The symptoms you are having are mostly related to allergic reaction to Minocycline. Sometimes the allergic reaction bears no temporal relation to when it was started.
I would also like to know if you have had any drug reaction previously? Or is this the first episode? Either way, the first thing to do is to stop this drug, after informing your treating physician. And please ask for a replacement. I could suggest one too if you can give a detailed history of the condition for which it was started. Also I would suggest you to get started on the following OTC drugs immediately. Start Tab. Allegra 120mg twice daily for 5 days. Also in the night before going to bed, you can take Tab. Benadryl too. You will feel slightly drowsy when on these meds, so please do not take the wheel or operate heavy machinery. Also if there is unbearable itching, you can apply an OTC hydrocortisone cream available in CVS or Walgreens.
I would be more comfortable if you can post a clinical image of the part involved so that I can confirm it.
Do not hesitate to get back with any clarifications.
Regards,
Pradeep
Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
Answered by
Dr.
Dr. Pradeep Vitta

General & Family Physician

Practicing since :2012

Answered : 108 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swollen face after having Minocycline?

Brief Answer: It is most probably an allergic reaction. My advise is stop it and switch. Detailed Answer: Hi, The symptoms you are having are mostly related to allergic reaction to Minocycline. Sometimes the allergic reaction bears no temporal relation to when it was started. I would also like to know if you have had any drug reaction previously? Or is this the first episode? Either way, the first thing to do is to stop this drug, after informing your treating physician. And please ask for a replacement. I could suggest one too if you can give a detailed history of the condition for which it was started. Also I would suggest you to get started on the following OTC drugs immediately. Start Tab. Allegra 120mg twice daily for 5 days. Also in the night before going to bed, you can take Tab. Benadryl too. You will feel slightly drowsy when on these meds, so please do not take the wheel or operate heavy machinery. Also if there is unbearable itching, you can apply an OTC hydrocortisone cream available in CVS or Walgreens. I would be more comfortable if you can post a clinical image of the part involved so that I can confirm it. Do not hesitate to get back with any clarifications. Regards, Pradeep